Although it is believed that certain medications can cause sexual function issues such as erectile dysfunction, it is very difficult to determine whether a specific medication is the cause of erection problems.
The main problem is that many disease themselves can cause erectile dysfunction. Another problem is that a medication side effect such as erectile dysfunction often goes unreported due to embarrassment – as a result that actual rate of erectile dysfunction caused by a specific medication may be much higher than is officially reported.
If you suspect your medication is causing erection problems or has led to erectile dysfunction, you should seek help. What you should not do is stop taking your medication without first discussing it with your doctor.
Many medicines are suspected of interfering with sexual function, although it is extremely unusual for them to be the sole cause of sexual problems. However, it is relatively difficult to determine whether a particular medicine can cause erectile dysfunction (ED) or disrupt sexual function in other ways, for one of two reasons.
Firstly, many diseases themselves often affect sexual function, so it can be difficult to establish if the dysfunction is a result of the disease or the medicine used to treat it. Secondly, side effects that involve sexual issues are frequently not reported to doctors because of embarrassment. So, the actual rate of sexual dysfunction caused by medicines might be higher than reported.
How can medicines affect sexual function?
The mechanism of sexual function is not fully understood. It involves a complex co-ordination of hormones, chemical messengers in the brain (neurotransmitters such as dopamine and serotonin) and the actual sexual organs themselves. The hormone testosterone is important, as are the blood vessels involved in producing an erection. Some medicines may, therefore, affect sexual function in several ways.
Libido or sex drive
Sex drive is influenced by reproductive hormones, particularly testosterone, which is required for sexual arousal. Medicines that reduce testosterone levels or block its effects are likely to reduce sex drive. Libido is also affected by your general emotional and physical health. Therefore, medicines that affect any of these aspects, even indirectly by causing drowsiness, lethargy, weight gain or confusion, have the potential to reduce your sex drive.
Arousal and erection
An erection occurs as a result of a co-ordination between nerves, hormones, blood vessels and psychological factors - so there are many areas where this can go wrong. ED (inability to get or sustain an erection) is not just caused by medicines that have a physical effect on the blood vessels in the penis but also those that act on the brain, or interfere with hormone levels (particularly testosterone), or affect the transmission of nerve messages.
Ejaculation is a complex process that involves activation of ‘alpha receptors’ in the prostate and seminal glands. Medicines that block these alpha receptors can, therefore, interfere with ejaculation. Various chemicals in the brain are also involved in orgasm and ejaculation, and medicines that affect these chemicals can also cause ejaculatory disturbances. The most widely prescribed centrally-acting agents that will affect ejaculation are selective serotonin reuptake inhibitor (SSRI) antidepressants.
What should you do if you think your medicine is affecting your sexual function?
* Do not stop taking your medicine without first discussing it with your doctor.
* Do not be put off seeking help. Remember that your quality of life is important, particularly if you are being treated for something like high blood pressure, which often has no symptoms and can require lifelong treatment.
What can your doctor do?
There may not always be a solution. Your doctor may try transferring you to another medicine in the same class, in the hope that the new one will not cause you side effects. Alternatively, your doctor may try a different class of medicine altogether, providing it is suitable for you to take. Sometimes there may be no suitable alternatives.